Alert archive / Vermont / Wind Advisories in 2011

Wind Advisory 6, NWS Burlington, VT

April 23, 2011Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, Essex County, New York

NWS Burlington, VT issued this wind advisory at Apr 23, 2011, 4:05 AM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, Essex County, New York. It took effect at Apr 23, 2011, 11:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2011, 4:05 AM EDT (08:05 UTC)
In effect from
Apr 23, 2011, 11:00 AM EDT
Expired
Apr 23, 2011, 3:07 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 17 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WWUS71 KBTV 230805
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
405 AM EDT SAT APR 23 2011

NYZ028-035-VTZ001-002-005-232100-
/O.NEW.KBTV.WI.Y.0006.110423T1500Z-110423T2100Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON
405 AM EDT SAT APR 23 2011

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON. 

* LOCATIONS...THE NORTHERN CHAMPLAIN VALLEY...MAINLY ALONG LAKE
  CHAMPLAIN.

* HAZARDS...STRONG SOUTHERLY WINDS.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...SOUTH WINDS WILL INCREASE THIS MORNING...PEAKING DURING
  THE MID-DAY HOURS...AND DIMINISH THIS EVENING.

* IMPACTS...ISOLATED TO SCATTERED DAMAGE OF TREES AND POWERLINES
  ALONG WITH POWER OUTAGES ARE POSSIBLE. IN ADDITION...THE
  COMBINATION OF WIND AND WAVE ACTION WILL ENHANCE FLOOD EFFECTS
  ON WINDWARD FACING LAKE SHORES...WHICH MAY CAUSE ADDITIONAL
  DAMAGE TO SHORELINE ROADS AND LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

$$

LAHIFF
3 follow-up statements
687 
WWUS71 KBTV 231102
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
702 AM EDT SAT APR 23 2011

NYZ028-035-VTZ001-002-005-231915-
/O.CON.KBTV.WI.Y.0006.110423T1500Z-110423T2100Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON
702 AM EDT SAT APR 23 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON CONTINUES THE WIND
ADVISORY...FROM 11 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON.

* LOCATIONS...THE NORTHERN CHAMPLAIN VALLEY...MAINLY ALONG LAKE 
  CHAMPLAIN. 

* HAZARDS...STRONG SOUTHERLY WINDS.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...SOUTH WINDS WILL CONTINUE TO INCREASE THIS MORNING...
  PEAKING DURING THE MID-DAY HOURS...AND DIMINISH THIS EVENING.

* IMPACTS...ISOLATED TO SCATTERED DAMAGE OF TREES AND POWERLINES 
  ALONG WITH POWER OUTAGES ARE POSSIBLE. IN ADDITION...THE 
  COMBINATION OF WIND AND WAVE ACTION WILL ENHANCE FLOOD EFFECTS 
  ON WINDWARD FACING LAKE SHORES...WHICH MAY CAUSE ADDITIONAL 
  DAMAGE TO SHORELINE ROADS AND LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

$$

LAHIFF
332 
WWUS71 KBTV 231704
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
104 PM EDT SAT APR 23 2011

NYZ028-035-VTZ001-002-005-232100-
/O.CON.KBTV.WI.Y.0006.000000T0000Z-110423T2100Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON
104 PM EDT SAT APR 23 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON CONTINUES THE WIND
ADVISORY...UNTIL 5 PM EDT THIS AFTERNOON.

* LOCATIONS...THE NORTHERN CHAMPLAIN VALLEY...MAINLY ALONG LAKE 
  CHAMPLAIN. 

* HAZARDS...STRONG SOUTHERLY WINDS.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THE REST
  OF THIS AFTERNOON.

* IMPACTS...MINOR TREE DAMAGE AND ISOLATED POWER OUTAGES ARE
  POSSIBLE. IN ADDITION...THE COMBINATION OF WIND AND WAVE ACTION
  WILL ENHANCE FLOOD EFFECTS ON SOUTH TO SOUTHEAST FACING LAKE
  SHORES...WHICH MAY CAUSE ADDITIONAL DAMAGE TO SHORELINE ROADS
  AND LOW LYING AREAS...ESPECIALLY NEAR CUMBERLAND HEAD...THE
  NORTHERN CHAMPLAIN ISLANDS...AND CHAZY AREAS.

* AT 1211 PM THE PLATTSBURGH ASOS REPORTED A WIND GUSTS TO 40 MPH.
  IN ADDITION...EMERGENCY MANAGEMENT IN CLINTON COUNTY REPORTS
  MINOR LAKE SHORE FLOODING IN THE CUMBERLAND HEAD AREA AND ALONG
  LAKE SHORE ROAD IN THE TOWN OF CHAZY DUE TO WATER AND WAVES CAUSED BY
  THE STRONG WINDS AND ELEVATED LAKE LEVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

$$
677 
WWUS71 KBTV 231907
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
307 PM EDT SAT APR 23 2011

NYZ028-035-VTZ001-002-005-232015-
/O.CAN.KBTV.WI.Y.0006.000000T0000Z-110423T2100Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON
307 PM EDT SAT APR 23 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE WIND
ADVISORY FOR THE NORTHERN CHAMPLAIN VALLEY.

THE THREAT FOR WIND GUSTS TO 50 MPH HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 23, 3:53 AM EDT, 12 minutes earlier.

Area forecast discussion, Apr 23, 3:53 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
353 AM EDT SAT APR 23 2011

.SYNOPSIS...
A SURFACE WARM FRONT WILL LIFT ACROSS THE NORTH COUNTRY ON SATURDAY
AND PRODUCE OCCASIONAL RAIN SHOWERS...ESPECIALLY DURING THE MORNING
HOURS. THE RAIN COULD MIX WITH SNOW AND SLEET DURING THE EARLY
MORNING HOURS ON SATURDAY...BEFORE THE PRECIPITATION TAPERS OFF BY
SATURDAY AFTERNOON. IN ADDITION...GUSTY SOUTH TO SOUTHEAST WINDS
WILL DEVELOP ON SATURDAY WITH TEMPERATURES MAINLY IN THE 40S. WARMER
AND DRIER WEATHER CAN BE ANTICIPATED ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 141 AM EDT SATURDAY...MINOR TWEAKS TO THE FORECAST FOR THIS
EARLY MORNING UPDATE...MAINLY TO ADJUST PRECIP TIMING AND BRING
TEMPS MORE IN LINE WITH SURFACE OBS. PREVIOUS DISCUSSION BELOW...

THE FCST FOCUS THRU SAT WL BE POTENTIAL
GUSTY SOUTH TO SOUTHEAST WINDS...MIXED PRECIP...AND AMOUNT OF QPF.
TEMPERATURES GENERALLY IN THE 40S ACROSS THE NORTH COUNTRY AT 00Z
SAT WITH CONTINUED LOW SURFACE DEWPOINTS IN PLACE...GENERALLY
TEENS TO LWR 20S. IR IMAGERY SHOWS MID-UPR CLOUDS GRADUALLY
ADVANCING NORTHWARD INTO THE FORECAST AREA AS SFC ANTICYCLONE
DEPARTS EWD THRU THE GULF OF MAINE. SEEING A PERIOD OF GOOD
RADIATIONAL COOLING IN THE MEANTIME AND THRU LATE THIS EVENING.
TEMPS WILL BEGIN TO LEVEL OFF AFTER MIDNIGHT. LEADING EDGE OF WARM
FRONTAL PRECIPITATION EXTENDS FROM NEAR BUF-BGM AT 0030Z...AND
WILL EVENTUALLY REACH NRN NY 07-10Z AND ACROSS VERMONT 09-12Z
SATURDAY WITH STRONG 850-700MB WAA SHOWN BY 15Z SREF. WILL DELAY
ONSET OF PCPN SLIGHTLY FROM PREVIOUS FCST BASED ON CURRENT
TRENDS...BUT STILL LOOKING AT NEAR 100 POPS DURING THE MORNING
HOURS SATURDAY. IN TERMS OF PRECIP TYPE...PLENTY OF EVAPORATIVE
/WET-BULB COOLING POTENTIAL AS PRECIP COMMENCES WITH ANTECEDENT
DRY AIR MASS. THUS...FORESEE A RAIN/SNOW MIX THRU ABOVE
15Z...ESPECIALLY ACROSS CENTRAL/ERN VT. MAY SEE A QUICK COATING-1"
OF SNOW ABOVE 1500 FEET IN THE NRN ADIRONDACKS AND ABOVE 1000 FT
IN CENTRAL/ERN VERMONT BASED ON ANTICIPATED VERTICAL TEMPERATURE
PROFILES. THIS IS ALREADY HIGHLIGHTED IN THE CURRENT FORECAST.
SOUTH WINDS IN THE CHAMPLAIN VALLEY MAY PRECLUDE MUCH MIXING...BUT
A FEW WET SNOW FLAKES CAN/T BE RULED OUT AT BTV.

QPF AMTS STILL LOOK TO BE IN THE 0.2-0.4" RANGE...WITH MOST OF THAT
WITH STRONGEST WAA ASCENT 12-16Z SATURDAY. SE LOW-LEVEL FLOW MAY
YIELD A BIT OF PRECIPITATION SHADOWING WITH PCPN AMTS ON THE LOWER
END OF THE RANGE FOR THE CHAMPLAIN VALLEY AND NEAR THE LWR
PASSUMPSIC/UPR CONNECTICUT RIVER VALLEY IN VERMONT.

LIGHT SOUTH WINDS WILL INCREASE TO 15-25 MPH 09-15Z WITH GUSTS TO
35-45 MPH RIGHT ALONG THE WRN SLOPES OF THE GREEN MTNS AND ACROSS
THE MOUNTAINS. THE WINDS ARE NOT EXPECTED TO BE AS HIGH AS LAST
SUNDAYS EVENT...AND WILL CONTINUE TO HOLD OFF ON ADVISORIES.

STRONGEST WINDS OCCUR 12-16Z...THEN SHIFT INTO THE SW SATURDAY AFTN
WITH WARM FRONTAL PASSAGE. A FEW LINGERING SHOWERS POSSIBLE SATURDAY
AFTERNOON...BUT NOT MUCH LARGE-SCALE CONVERGENCE TO GENERATE
SIGNIFICANT RAINFALL ONCE WARM FRONT LIFTS TO THE NORTH AND EAST.
ON SATURDAY...TEMPS WL STRUGGLE IN THE 30S/L40S THRU THE MORNING
HRS...BUT IF A FEW BREAKS CAN DEVELOP IN THE AFTN WITH PROGGED 85H
TEMPS BTWN 6 AND 8C...HIGHS COULD REACH L/M 50S DACKS/SOUTHERN
SLV...AND PARTS OF THE CPV...WHILE NEK AND EASTERN VT STRUGGLE
WITH HIGHS IN THE U30S TO L40S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
AS OF 542 PM EDT FRIDAY...MID/UPPER LVL PATTERN WL FEATURE FAST CONFLUENT
FLW ACRS OUR CWA...WITH BEST MOISTURE/INSTABILITY LOCATED WITHS
SFC BOUNDARY ACRS THE MID ATLANTIC STATES. A WEAK SFC FRNT AND
ASSOCIATED 5H VORT PASSES ACRS OUR CWA ON SATURDAY NIGHT...BUT
OVERALL MOISTURE IS LIMITED. THEREFORE WL MENTION SCHC TO CHC POPS
WITH ONLY LIGHT QPF AMOUNTS EXPECTED. SFC GRADIENT AND LIMITED
LLVL CAA WL KEEP TEMPS NEAR 30F MTNS TO 40F VALLEYS ON SATURDAY
NIGHT. SUNDAY INTO SUNDAY NIGHT...WEAK SFC HIGH PRES BUILDS INTO
OUR CWA AND WL KEEP OUR FA MAINLY DRY. HOWEVER...GFS SHOWS SOME
850 TO 500MB ENHANCED RH FIELDS...WHICH WL RESULT IN SOME
MID/UPPER LVL CLOUDS...ESPECIALLY SUNDAY AND COULD PRODUCE A FEW
LIGHT SHOWERS. PROGGED 85H TEMPS BTWN -1C AND +1C...SUPPORT HIGHS
MAINLY IN THE 50S...WHICH IS CLOSE TO NORMAL. WEAK SFC BOUNDARY
TRIES TO LIFT NORTH SUNDAY NIGHT...ALONG WITH ENHANCED MOISTURE
AND SOME WEAK UVVS. WL MENTION CHC POPS FOR RAIN ACRS SOUTHERN VT
ZNS BY 12Z MONDAY...WITH OVERNIGHT LOWS MAINLY IN THE 30S TO NEAR
40F.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 352 AM EDT SATURDAY...A VERY ACTIVE WEATHER PATTERN IN THE
LONG TERM FORECAST...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD. A WARM FRONT WILL LIFT NORTH INTO THE REGION
ON MONDAY. HAVE GONE WITH LIKELY POPS FOR SHOWERS MONDAY
NIGHT...AS GFS AND ECMWF IN GOOD AGREEMENT HERE. MODELS DIFFER A
BIT ON TUESDAY...WITH THE GFS LIFTING THE WARM FRONT NORTH OF THE
REGION... WHILE THE ECMWF KEEPS THE WARM FRONT OVER THE REGION
MOST OF TUESDAY. TEMPERATURES COULD BE A BIT COOLER ON TUESDAY IF
ECMWF MODEL IS CORRECT...WITH ALSO GREATER CHANCES FOR SHOWERS AND
THUNDERSTORMS ON TUESDAY. WEDNESDAY AND THURSDAY...GFS AND ECMWF
MODEL HAVE THE WARM FRONT NORTH OF THE REGION...WITH TEMPERATURES
MAINLY IN THE 70S. AIR MASS WILL BECOME UNSTABLE WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS FROM TUESDAY THROUGH EARLY THURSDAY
EVENING. ECMWF AND GFS MODELS SHOW A COLD FRONT WILL MOVE THROUGH
THE REGION THURSDAY NIGHT. THERE WILL BE A CHANCE OF SHOWERS ON
FRIDAY...AS AN UPPER TROUGH MOVES INTO THE REGION. GRIDDED MOS
POPS LOOK A BIT ON THE HIGH SIDE THROUGH THE PERIOD...SO HAVE
LOWERED THEM TO CHANCE POPS.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 06Z SUNDAY...CEILINGS WILL CONTINUE TO LOWER THIS MORNING
AS A WARM FRONT APPROACHES THE REGION. PRECIPITATION WILL BEGIN AS
A BRIEF PERIOD OF SNOW OR MIXED PRECIPITATION EARLY THIS MORNING
ACROSS THE ADIRONDACKS AND GREEN MOUNTAINS...ESPECIALLY AT KMPV
AND KSLK. ANY MIXED PRECIPITATION WILL CHANGE TO PLAIN RAIN AS WARMER
AIR AT THE SURFACE AND ALOFT MOVES INTO THE REGION LATER THIS MORNING.
EXPECTING CEILINGS TO LOWER TO MVFR BY 14Z-16Z SATURDAY...WITH
SOME AREAS OF IFR POSSIBLE AFTER 23Z SATURDAY. THE HIGHER TERRAIN
OF THE ADIRONDACKS AND GREEN MOUNTAINS WILL BECOME OBSCURED IN
CLOUDS AND PRECIPITATION. EXPECTING SURFACE WIND GUSTS OF 20-30 KNOTS
TO DEVELOP BETWEEN 12Z-16Z SATURDAY AND CONTINUE TO AROUND 23Z SATURDAY.

OUTLOOK 06Z SUNDAY THROUGH THURSDAY...
SUN...MAINLY VFR UNDER WEAK HIGH PRESSURE.
MON...LOWERING TO MVFR WITH SHOWERS AS WARM FRONT MOVES INTO
AREA.
TUE...MAINLY VFR WITH MVFR POSSIBLE AT TIMES IN SCT
SHWRS/THNDSTRMS.
WED...MVFR AT TIMES IN SCT SHWRS AND PSBL THNUDERSTORMS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...BANACOS/LAHIFF
SHORT TERM...TABER
LONG TERM...WGH
AVIATION...WGH/RJS

Nearby

Wind Advisories in Vermont, 2011Wind Advisories in New York, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.